Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 84, NWS Pittsburgh, PA

July 6, 2003Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 6, 2003, 4:56 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 6, 2003, 4:56 PM EDT (20:56 UTC)
Expired
Jul 6, 2003, 8:00 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The radar

The State College radar (KCCX), 96 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2003-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2003-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
742 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 062059
FFWPBZ
PAC063-070000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
456 PM EDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 800 PM EDT

* NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING   
  TORRENTIAL RAINFALL MOVING EAST ACROSS INDIANA COUNTY.             
  THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE SAME PARTS OF THE   
  COUNTY, WHICH WILL CAUSE FLASH FLOODING.

* LOCATIONS IN THE WARNING INCLUDE...CHEVY CHASE HEIGHTS...          
  LYMER...HOMER CITY...LUCERNE MINES...AND MARION CENTER.

<<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS
OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW
SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING
STREAM...EVEN A SMALL ONE...ON FOOT.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:41 PM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 6, 3:41 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
341 PM EDT SUN JUL 6 2003

SEVERE WEATHER ONGOING AT PRESS TIME WITH AREA OF THUNDERSTORMS
PASSING THROUGH MY NORTHERN ZONES AND HAVE ISSUED A FLOOD WATCH FOR
THOSE AREAS WHICH WILL MATCH UP WITH CTP FLOOD WATCH.  STORMS MOVING
EASTWARD AND SHOULD BE A PROBLEM THROUGH AT THIS EVENING.

UNTIL THE FRONT GOES THROUGH WEDNESDAY...EXPECT POCKETS OF ACTIVITY
EACH DAY DURING THE EARLY WEEK.  TIMING AND LOCATION STILL IN QUESTION
SO WILL NOT TRY TO TIME AT THIS POINT.

EXTENDED DRIES OUT A LITTLE BY THURSDAY BUT ADDED A CHANCE LATE INTO
FRIDAY AS GFS SHOWS A LOBE SWINGING THROUGH.

PIT   68  88  70  88 /  30  40  30  40
HLG   68  90  70  86 /  30  40  30  40
MGW   70  90  69  88 /  20  30  30  40
ZZV   69  90  71  86 /  40  40  30  40
PHD   69  90  71  86 /  40  40  30  40
FKL   66  89  68  85 /  30  40  30  40
DUJ   66  89  68  85 /  30  40  30  40
LBE   68  90  70  86 /  30  40  30  40
BTP   66  89  68  85 /  30  40  30  40
IDI   66  89  68  85 /  30  40  30  40
ODM   65  85  66  84 /  20  30  30  40

.PBZ...
MD...NONE.
OH...NONE.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
PAZ007>009...PAZ013>016...PAZ022>023.

WV...NONE.

TYBURSKI
Hazardous weather outlook, Jul 6, 5:00 AM EDT, 11 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
500 AM EDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT FOR
WESTERN PENNSYLVANIA...EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA
AND GARRETT COUNTY MARYLAND.

THE GREATEST THREAT FROM THESE STORMS WILL BE STRONG DAMAGING WINDS
AND HEAVY RAIN. DANGEROUS LIGHTNING AND HAIL ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS POSSIBLE AGAIN ON MONDAY FOR
THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 6, 1:27 PM EDT, 3 hours 29 minutes before
PAZ007-008-013-014-061830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
127 PM EDT SUN JUL 6 2003

...THUNDERSTORMS DEVELOPING ACROSS THE AREA...

AT 1:25 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
DEVELOPING ACROSS NORTHEAST OHIO MOVING EAST AT 35 MPH.  THESE STORMS
WILL MOVE ACROSS THE AREA BETWEEN 1:30 PM AND 2:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.

TYBURSKI
Special weather statement, Jul 6, 1:35 PM EDT, 3 hours 21 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-062030-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
135 PM EDT SUN JUL 6 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...NORTHERN WEST VIRGINIA...AND GARRETT
COUNTY MARYLAND THIS AFTERNOON AND EVENING...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION TODAY. SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE
SIDE.

THE GREATEST SEVERE WEATHER THREAT FROM ANY STORM WILL BE STRONG AND
POTENTIALLY DAMAGING WIND GUSTS. IN ADDITION...BRIEF TORRENTIAL
DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE.

MONITOR THE LATEST WEATHER CONDITIONS THROUGHOUT THE DAY AND
BE PREPARED TO SEEK SHELTER INDOORS SHOULD THREATENING WEATHER
APPROACH.

TYBURSKI
Special weather statement, Jul 6, 2:50 PM EDT, 2 hours 6 minutes before
PAZ007-008-062000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT SUN JUL 6 2003

...THUNDERSTORMS MOVING ACROSS THE AREA...

AT 2:50 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS
MOVING INTO MERCER COUNTY. THESE STORMS WILL MOVE ACROSS THE AREA
BETWEEN 3:00 PM AND 4:30 PM AFFECTING VENANGO COUNTY AFTER 3:30 PM.

BE ALERT FOR STRONG GUSTY WINDS...SMALL HAIL...AND HEAVY RAINFALL.

IF YOUR WEEKEND PLANS INCLUDE OUTDOOR ACTIVITIES...PLEASE KEEP A CLOSE
EYE ON THE SKY AS ADDITIONAL THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE
AFTERNOON AND EARLY EVENING.

PLEASE REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772.
Local storm report, Jul 6, 4:48 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
448 PM EDT SUN JUL 6 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    GREENVILLE                PA   WIND DAMAGE
07/06/03   MERCER                         LARGE TREES AND POWER
                                          LINES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0403 PM    SHARPSVILLE               PA   WIND DAMAGE
07/06/03   MERCER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0330 PM    NEW CASTLE                PA   WIND DAMAGE
07/06/03   LAWRENCE                       LARGE TREE DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0350 PM    HERMITAGE                 PA   FLASH FLOODS
07/06/03   MERCER                         PERSON TRAPPED IN VEHICLE
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0400 PM    CHARLSETON                PA   FLASH FLOODS
07/06/03   MERCER                         PONDING OF WATER ON ROADS
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0410 PM    GREENVILLE                PA   FLASH FLOODS
07/06/03   MERCER                         PORTIONS OF RT. 58 CLOSED
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT

0401 PM    BUTLER                    PA   WIND DAMAGE
07/06/03   BUTLER                         LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0420 PM    GROVE CITY                PA   FLASH FLOODS
07/06/03   MERCER                         NORTH CENTER ST FLOODED
                                          REPORTED BY TRAINED
                                          OBSERVER

0422 PM    GROVE CITY                PA   FLASH FLOODS
07/06/03   MERCER                         WOLF CREEK OUT OF ITS
                                          BANKS REPORTED BY TRAINED
                                          OBSERVER

0410 PM    FROGTOWN                  PA   WIND DAMAGE
07/06/03   ARMSTRONG                      LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

JD

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:17 PM EDTSevere Thunderstorm WarningPBZMercer58 min
Jul 6, 3:21 PM EDTSevere Thunderstorm WarningPBZLawrence39 min
Jul 6, 3:35 PM EDTFlash Flood WarningPBZLawrence, Mercer3 hr
Jul 6, 3:37 PM EDTSevere Thunderstorm WarningPBZButler53 min
Jul 6, 3:52 PM EDTSevere Thunderstorm WarningPBZArmstrong53 min
Jul 6, 3:54 PM EDTFlash Flood WarningPBZButler3 hr
Jul 6, 5:38 PM EDTSevere Thunderstorm WarningPBZWestmoreland67 min

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.